California, 2011

High Wind in California, April 18 to 21, 2011

April 18 to 21, 2011 · NWS VEF · 6 events in 3 counties and zones

Back-to-back fast moving Pacific storm systems brought two rounds of high downslope winds to the eastern Sierra slopes and the Owens Valley. Isolated high winds also occurred in the Mojave Desert.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Back-to-back fast moving Pacific storm systems brought two rounds of high downslope winds to the eastern Sierra slopes and the Owens Valley. Isolated high winds also occurred in the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 18, 1:45 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 18, 1:45 AM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 AM PDT MON APR 18 2011

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS NORTHERN NEVADA TODAY
RESULTING IN A CHANCE OF SHOWERS OVER THE SOUTHERN SIERRA AND
SOUTHERN GREAT BASIN. THE MAIN IMPACT FROM THIS SYSTEM WILL BE GUSTY
WINDS ACROSS MUCH OF THE REGION ALONG WITH COOLER TEMPERATURES. DRY
CONDITIONS AND LIGHTER WINDS ARE EXPECTED TUESDAY BEFORE THE NEXT
STORM BRINGS GUSTY WINDS AGAIN WEDNESDAY AND THURSDAY.
&&

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...A FAST MOVING LOW
AMPLITUDE TROUGH OFF THE NORTHERN CALIFORNIA COAST EARLY THIS
MORNING WILL MOVE ACROSS NORTHERN NEVADA TODAY. THE MAIN IMPACT OF
THIS FEATURE WILL BE INCREASING SOUTHWEST WINDS WITH BREEZY TO WINDY
CONDITIONS ACROSS MOST OF THE FORECAST AREA. THE HIGH WIND WARNING
THAT IS IN EFFECT TODAY FOR THE EASTERN SIERRA SLOPES STILL LOOKS
GOOD BASED ON THE LATEST HIGH RESOLUTION MODELS WHILE THE WIND
ADVISORIES FOR THE OWENS VALLEY AND NORTHERN SAN BERNARDINO COUNTY
ALSO LOOK REASONABLE FOR THIS AFTERNOON AND TONIGHT. I OPTED TO
INCLUDE THE MORONGO BASIN IN A WIND ADVISORY AS WELL BUT STARTING
LATE THIS AFTERNOON WHEN THE WIND VEERS SLIGHTLY TO A MORE FAVORABLE
DIRECTION FOR THAT AREA. THIS TROUGH WILL ALSO BRING A CHANCE OF
SHOWERS ACROSS THE NORTHERN PART OF THE FORECAST AREA
TODAY...CONTINUING MAINLY ACROSS LINCOLN AND NORTHERN MOHAVE COUNTY
THIS EVENING. MODELS CONTINUE TO FORECAST LIFTED INDEX VALUES
BETWEEN -1 AND -2 ACROSS THESE AREAS AND THUNDERSTORMS WERE ALSO
MENTIONED FOR THIS AFTERNOON AND EVENING. THE TROUGH MOVES QUICKLY
OUT OF THE AREA TONIGHT WITH A DRY WEST TO NORTHWEST FLOW DEVELOPING
AND PERSISTING THROUGH TUESDAY NIGHT. LIGHTER WINDS CAN BE EXPECTED
TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...WINDS WILL START INCREASING
LATE WEDNESDAY AS THE NEXT SYSTEM APPROACHES THE AREA. MODEL TRENDS
REMAIN UNCHANGED WITH THIS SYSTEM WITH THE GFS WEAKENING IT AND THE
ECMWF BEING CONSISTENTLY WEAKEST AND FURTHER NORTH WITH IT. KEPT
WITH THE PREVIOUS FORECAST OF GHOST POPS IN THE NORTH UNTIL LATE
THURSDAY DUE TO THE MOISTURE AND LIFT BEING MOSTLY NORTH OF THE CWA
WITH THE TROUGH. HOWEVER THERE SHOULD BE A SLIGHT CHANCE IN THE
NORTHEAST PART OF THE CWA THURSDAY WHERE THE PARAMETERS ARE THE BEST
FOR THIS PERIOD. ALSO KEPT IN THE GUSTY SOUTHWEST WINDS IN THE
SOUTHERN PART OF THE CWA BUT DID LOWER THE VELOCITY A BIT DUE TO THE
TREND OF THE TROUGH BEING FORECAST TO BE WEAKER. THE BEST TIME FRAME
FOR THE WINDS WILL BE LATE WEDNESDAY THROUGH EARLY THURSDAY.

BEYOND THURSDAY THE FORECAST CONFIDENCE DROPS CONSIDERABLY. MODELS
DO SUGGEST A QUICK MOVING TROUGH COMING THROUGH ON SATURDAY. THERE
IS SIGNIFICANT DIFFERENCES IN HANDLING THIS ONE BUT DO THINK THERE IS
ENOUGH CONSENSUS TO KEPT THE SLIGHT CHANCE OF PRECIPITATION ALONG THE
NORTHERN FRINGES OF THE FORECAST AREA. DAY 7...SUNDAY...THERE IS SO
MUCH DIFFERENCE IN THE PROGS THAT ALL ONE CAN STATE IS THAT THERE
WILL BE A LARGE TROUGH SOMEWHERE IN THE WESTERN 1/3 OF THE CONUS.
LEFT IN PRIMARILY CLIMO POPS AND SLIGHTLY BELOW NORMAL TEMPERATURES
FOR THE WEEKEND DUE TO THE UNCERTAINTY.
&&

.AVIATION...FOR MCCARRAN...SOUTH WINDS WILL BRIEFLY DROP IN SPEED
THIS MORNING BEFORE INCREASING AGAIN A FEW HOURS LATER. WINDS WILL
SHIFT MORE TOWARDS THE SOUTHWEST THIS AFTERNOON AND RUN 15-20 KNOTS
WITH GUSTS TO 30 KNOTS. THESE WINDS WILL CONTINUE UNTIL LATE EVENING
OR AS LATE AS MIDNIGHT BEFORE DECREASING...BUT WILL STAY FROM THE
SOUTHWEST. IT IS POSSIBLE THAT WINDS COULD VEER TO THE NORTHWEST
EARLY TUESDAY MORNING...BUT DUE TO THE UNCERTAINTY IN THE TIMING OF
THE WINDS SHIFT WILL NOT INDICATE THIS THE 12Z TAF. CLOUD COVER WILL
CONSIST OF FEW TO SCT MID LEVEL CLOUDS AND OCCASIONAL BKN TO OVC
HIGH LEVEL CLOUDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOST AREAS THIS MORNING WILL HAVE SOUTH TO SOUTHWEST
WINDS WITH THE AREAS GUSTING TO 20-30 KNOTS. LATER THE WINDS WILL
INCREASE AREA WIDE. THREE AREAS WILL EXPERIENCE THE STRONGEST WINDS
TODAY. THE SIERRA WILL HAVE WIND GUSTS TO 65 KNOTS AND MOUNTAIN WAVE
TURBULENCE TO THE EAST OF THE SIERRA AND WHITE MOUNTAINS WILL OCCUR
AS WELL. THE OWENS VALLEY WILL HAVE WINDS UP TO 50 KNOTS ON THE WEST
SIDE AND ON THE EASTERN SLOPES OF THE SIERRA. THE WESTERN HALF OF
SAN BERNARDINO COUNTY WILL HAVE WIND GUSTS TO 50 KNOTS AS WELL THIS
AFTERNOON AND INTO LATE TONIGHT. AREAS OF BLOWING DUST WILL OCCUR IN
THESE AREAS...ESPECIALLY OVER AND NEAR DRY LAKE BEDS. MOST AREAS
WILL EXPERIENCE CIRRUS LEVEL CEILINGS TODAY AND TONIGHT...WHILE AREAS
NORTH OF A EDWARDS...BEATTY...CALIENTE LINE WILL SEE CEILINGS DOWN
TO ABOUT 15K MSL. EVEN LOWER CEILINGS WILL OCCUR IN NORTHERN LINCOLN
COUNTY IN AREAS OF RAIN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...HIGH WIND WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR CAZ519.
     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 3 AM PDT TUESDAY FOR
     CAZ525.
     WIND ADVISORY FROM NOON TODAY TO 3 AM PDT TUESDAY FOR CAZ523-524.
     WIND ADVISORY FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     CAZ520.
&&

HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 17, 4:36 AM PST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
536 AM PDT SUN APR 17 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-180000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
536 AM PDT SUN APR 17 2011 /536 AM MST SUN APR 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A PACIFIC
STORM WILL MOVE INTO THE SOUTHERN SIERRA OVERNIGHT WITH INCREASING
WINDS LOOKED FOR AFTER MIDNIGHT ALONG THE EASTERN SIERRA SLOPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PACIFIC STORM WILL SAG SOUTHEAST DURING THE DAY AND THEN PUSH
INTO UTAH AND ARIZONA BY TUESDAY. THIS STORM WILL BRING THE
POTENTIAL FOR VERY STRONG AND GUSTY WINDS TO THE SOUTHERN SIERRA
AND OWENS VALLEY AS WILL AS GUSTY WINDS ACROSS MUCH OF THE
SOUTHERN PORTION OF THE AREA ON MONDAY. A HIGH WIND WATCH IS IN
EFFECT FOR PORTIONS OF INYO COUNTY FOR MONDAY WHILE WIND
ADVISORIES MAY BE NEEDED FOR PORTIONS OF SAN BERNARDINO COUNTY IN
THE AFTERNOON. TUESDAY AND WEDNESDAY SHOULD SEE MILD CONDITIONS.
ANOTHER PACIFIC STORM IS THEN EXPECTED TO MOVE OVER THE AREA
THURSDAY WHICH MAY ONCE AGAIN INCREASE WINDS. WITH BOTH THE MONDAY
AND THURSDAY STORMS...PRECIPITATION SHOULD BE CONFINED TO MAINLY
THE SOUTHERN GREAT BASIN. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY
OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
April 18, 2:55 AM PST to 12:55 PM PST
Where
Western Mojave Desert forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The Bicycle Lake (KBYS) ASOS measured two 60 mph gusts 10 hours apart.

High Wind, Eastern Sierra Slopes of Inyo County

When
April 18, 3:50 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 5 miles WSW of Independence.

High Wind, Owens Valley

When
April 18, 3:50 PM PST
Where
Owens Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SW of Independence.

High Wind, Owens Valley

When
April 20, 11:20 AM PST to 7:20 PM PST
Where
Owens Valley forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

The peak gust for this event occurred 4 miles NW of Independence at 1642 PST.

High Wind, Eastern Sierra Slopes of Inyo County

When
April 20, 3:00 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 5 miles WSW of Independence.

High Wind, Owens Valley

When
April 21, 2:45 PM PST
Where
Owens Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

This gust occurred 4 miles NW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285592, 285593, 285594, 285595, 285596, 286324.